Texas, 2010

Winter Weather in Texas, March 20, 2010

March 20, 2010 · NWS OUN · 4 events in 4 counties and zones

A powerful cold front, combined with a strong upper level storm system allowed for rain to change to snow over parts of northern Texas. The snowfall did not last long, and wind gusts of 30 to 40 mph did not allow for the snow to accumulate easily.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A powerful cold front, combined with a strong upper level storm system allowed for rain to change to snow over parts of northern Texas. The snowfall did not last long, and wind gusts of 30 to 40 mph did not allow for the snow to accumulate easily. As much as two inches of snow accumulated near the Red River. No accidents were reported as a result of the snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 20, 2:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 20, 2:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
352 AM CDT SAT MAR 20 2010

.DISCUSSION...
UPPER LOW IS PROGGED TO TAKE A NEAR-OPTIMAL TRACK FOR HEAVY SNOW
ACROSS NORTHERN-CENTRAL-EASTERN OK AS IT MOVES FROM NM ESE-WARD
ALONG/NEAR THE RED RIVER INTO THE ARKLATEX BY SUNDAY MORNING.
MULTITUDE OF PRECIP TYPES BEING REPORTED WITH THE INITIAL
TRANSITION THIS MORNING... BUT THE CHANGEOVER TO SNOW SHOULD BE
MORE SWIFT LATER TODAY AS DYNAMIC COOLING ARRIVES AHEAD OF THE
APPROACHING UPPER LOW. WE WILL ADD A FEW MORE COUNTIES IN SE OK TO
THE WARNING... AND THE REST OF THE AREA NOT IN THE WARNING WILL GO
TO AN ADVISORY FOR SNOW AND BLOWING SNOW. THE CURRENT EXPIRATION
TIMES ARE GENEROUS GIVEN THAT MODEL QPFS BEGIN SHUTTING DOWN THE
SNOW IN THE W/NW BY THIS AFTERNOON. LATER SHIFTS WILL LIKELY BE
HACKING AWAY AT THE WARNING/ADVISORY AREAS AS THE SNOW TAPERS
OFF.

THIS EVENT WILL LIKELY BRING OKC TO A NEW SEASONAL RECORD FOR SNOW
BY THE TIME IT ENDS. IT MIGHT HAVE SET MORE RECORDS THAN THAT HAD
THERE BEEN MORE COLD AIR ESTABLISHED OVER THE AREA PRIOR TO THE
EVENT. AS IT IS... MUCH OF THE EARLY PART OF THE EVENT WILL BE
RAIN OR MIXED PRECIP. THERE IS ALSO THE CONSIDERATION OF BLIZZARD
OR NEAR BLIZZARD CONDITIONS... AND PERHAPS THE NEED TO UPGRADE TO
A BLIZZARD WARNING. AT THIS TIME WE ARE NOT CONFIDENT ENOUGH THAT
WIND SPEEDS AND VISIBILITIES WILL JUSTIFY THAT... AND SINCE WE
HAVE MAINTAINED EMPHASIS ON THE WINDS AND BLOWING SNOW FROM THE
BEGINNING... WE WILL STICK WITH A WINTER STORM WARNING FOR NOW.

SNOW SHOULD WIND DOWN THIS EVENING OVER MUCH OF W OK AND OUR TX
ZONES... AND EARLY SUNDAY OVER CENTRAL OK. SNOW COVER WILL KEEP
TEMPS DOWN FOR A WHILE THEREAFTER... BUT IT TYPICALLY DOES NOT
LINGER VERY LONG THIS LATE IN THE SEASON AND SO WE WILL BRING
TEMPS BACK UP TO MORE SPRINGLIKE LEVELS AGAIN BY AROUND TUESDAY.
NO SIGNIFCANT CHANGES IN REASONING FOR MID-LATE WEEK. ANOTHER
SYSTEM MOVES THROUGH AROUND WED-THU BUT LOOKS WEAKER AND WITH LESS
COLD AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  31  27  37  27 / 100  40  20   0
HOBART OK         31  23  40  27 /  80  10   0   0
WICHITA FALLS TX  35  28  44  30 /  80  30   0   0
GAGE OK           32  24  45  20 /  70  10   0   0
PONCA CITY OK     31  28  34  22 / 100  50  30   0
DURANT OK         44  31  38  31 / 100  60  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR OKZ007-008-012-
     013-017>020-023>032-040>042.

     WINTER STORM WARNING UNTIL 7 AM CDT SUNDAY FOR OKZ004>006-
     009>011-014>016-021.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT SUNDAY FOR OKZ037>039-044-
     045.

     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT
     SUNDAY FOR OKZ046-050>052.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT SUNDAY
     FOR OKZ043-047-048.

     WINTER STORM WARNING UNTIL 7 AM CDT SUNDAY FOR OKZ022-033>036.

TX...WINTER WEATHER ADVISORY UNTIL 7 AM CDT SUNDAY FOR TXZ083>090.

&&

06/24
Hazardous weather outlook, Mar 20, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT SAT MAR 20 2010

OKZ004>048-050>052-TXZ083>090-201700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT SAT MAR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING.

DISCUSSION...
MUCH COLDER AIR WILL CONTINUE TO POUR ACROSS THE SOUTHERN PLAINS
TODAY BEHIND A STRONG COLD FRONT.  STRONG FORCING ASSOCIATED WITH A
WINTER STORM MAY RESULT IN A FEW RUMBLES OF THUNDER...ESPECIALLY
ACROSS SOUTHERN OKLAHOMA THIS MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
A STRONG WINTER STORM IS BEARING DOWN ON THE SOUTHERN PLAINS.
STRONG...GUSTY...NORTH WINDS WILL COMBINE WITH HEAVY SNOWFALL TO
CREATE NEAR WHITE-OUT CONDITIONS ACROSS PARTS OF THE AREA.  PLEASE
REFER TO THE LATEST WINTER WEATHER AND INTERNET PRODUCTS FOR
TEXT AND GRAPHICAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS AROUND WEDNESDAY
OF NEXT WEEK.  THIS SYSTEM WILL BRING ANOTHER OPPORTUNITY FOR
RAIN AND THUNDERSTORMS.

OTHER HAZARDOUS WEATHER...
SNOW WILL LINGER ACROSS PARTS OF EASTERN AND CENTRAL OKLAHOMA
DURING THE DAYLIGHT HOURS SUNDAY.  ADDITIONAL ACCUMULATIONS
WILL BE LIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Local storm report, Mar 20, 3:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 AM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY SNOW       HAMMON                  35.63N 99.38W
03/20/2010  E3.0 INCH        ROGER MILLS        OK   PUBLIC

            ROADS ARE COVERED WITH VISIBILITY AROUND 1/8 MILE

&&

BTHOREN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Hardeman

When
March 20, 4:00 AM CST to 5:00 PM CST
Where
Hardeman forecast zone
Reported by
Emergency Manager
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Up to two inches of snow accumulated over the northern half of the county. Near one inch fell further to the south.

Winter Weather, Wichita

When
March 20, 4:00 AM CST to 5:00 PM CST
Where
Wichita forecast zone
Reported by
Emergency Manager
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Up to two inches of snow accumulated over the northern half of the county. Near one inch fell further to the south.

Winter Weather, Clay

When
March 20, 4:00 AM CST to 5:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Up to two inches of snow accumulated over the northern half of the county. Near one inch fell further to the south.

Winter Weather, Wilbarger

When
March 20, 4:00 AM CST to 5:00 PM CST
Where
Wilbarger forecast zone
Reported by
Emergency Manager
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Up to two inches of snow accumulated over the northern half of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222275, 222276, 222277, 222278.